Getting through withdrawal to manage migraine more naturally

pills

 

 

 

Hi everyone!

 

Hope you are all doing well and fighting the good fight. I’m doing pretty well right now. I’ve just finished ‘My Migraine Story” the book, and it is currently with the editor. I’ll post when it’s ready to download and it will be absolutely free.

 

I’d be lying if I said it hadn’t been a struggle writing it. The truth is, it’s been a hard slog all year. You see the stability of my Amitriptyline comes at a price. It may reduce headaches but it’s one of the oldest in a group of anti-depressants and is highly addictive.

Amitriptyline is a tricyclic antidepressant. Although these are used for anxiety and depression, lower doses are also widely used to block the long-term chronic pain of some conditions including migraine.

Chemical changes in the spinal cord, brain and central nervous system, can affect pain regulation and lead to increased pain and distress. Amitriptyline rebalances the chemicals in the central nervous system, which can relieve pain, relax the muscles and improve sleep.

However studies reveal that long-term use can actually make depression worse in some people, and this is what happens to me. It works by flattening your mood. By stopping that excitable phase, it lessens the tendency to trigger a migraine. That’s all well and good, but over time, I began to notice that I no longer got enthusiastic or excited about anything. In fact, my feelings and thoughts were getting darker over time, waking up with a sinking feeling every day and descending further into depression.

I recognised this as I’d been here before.

The good news is that apart from the dark feelings, I’m in a pretty good place with my migraines. The diet I’ve shared in previous posts, works so well that I’m now able to reduce my prophylactic medication. That has always been my goal – to be able to manage my migraines more naturally with fewer side effects. However, every other time I’ve tried to reduce the dose, after initially feeling great, a crash of epic proportions always follows shortly after and I end up taking them again.

I’ve been taking Amitriptyline for eight years and I want to stress to you that if you’ve been taking Amitriptyline for any length of time you must not go cold turkey. Always taper off and do it slowly, otherwise the results for you could be catastrophic. No wonder I’d always abandoned the idea before. After weeks of research, I’m beginning to see the suffering this drug gives people who are trying to leave it behind. In fact, it is described again and again by users as the devils drug with sufferers warning of the pitfalls and telling others to never even start taking it.

Despite learning all this, I really wanted to give reducing it a go. My aim has never changed. I want to manage my life as naturally as possible and be in control of it.

First of all, before even contemplating tapering off your medication you should have reached the level where you:

  • Are completely managing your migraines
  • Your diet is working
  • You’re exercising gently every day
  • You are busy and have focus in your life
  • You have talked it over with your health practitioner (GP)

 

All the above may seem a no-brainer, and to some extent that’s true, but you have to understand that in reducing this drug you will get headaches and a slump however careful you are. It’s a phase you have to go through. Remember you have an ultra-sensitive brain that revolts with even the tiniest changes.

This is how you will feel so don’t be alarmed. Start by reducing your dosage every other day by only 5 mgs.

At t first you will feel great. You’ll have more energy; you’ll feel excited – even manic. You’ll have energy and may be extra creative and hyper-alert. You may even sleep better than before. But don’t get cocky here and be tempted to reduce your dosage again, as I guarantee you by the end of two weeks your slump will hit and it wont be pleasant.

You may feel:

  • Dizzy and sick
  • Anxious
  • Depressed
  • Lack energy
  • Extreme fatigue
  • Migraine or low grade headaches
  • Mood swings
  • Angry
  • Tearful

 

The above are all classic symptoms of withdrawal, but are a hundred times worse because of the way Amitriptyline works. It prolongs the effects of several neurotransmitters in the brain. That means, that when you produce serotonin, it stops your body reabsorbing it too quickly and therefore keeps your mood even. However, when you reduce the dose, or stop taking the drug completely, your serotonin levels plummet and you are left feeling emotional and panicky as your brain desperately attempts to equalise everything.

 

So what happened to me?

Well I had a rough few days, I can tell you. My coping ability was low. I was quiet, withdrawn and paranoid. I was quick to anger and tearful. I even had a huge row with my boss and walked out. You could say I had a meltdown. The awful thing was, I new exactly what the reason was but I couldn’t seem to stop myself.

I’d been taking 30mgs alternating with 25mgs every other day, and it had taken about two weeks to affect me like that. The forums of fellow sufferers all basically reported the same symptoms as me.

The first thing I wanted to do was gain a little control over it, so I telephoned my GP. I usually took my 30mgs in three, 10mg tablets, so on the 25mg days I was cutting one in half. This wasn’t very accurate, so I asked the GP for a prescription for a 25mg tablet. I then took it every day instead of every other day. My theory was that my brain didn’t like the fluctuations however small.

It worked.

After a few days my mood began to stabilize. The low-grade migraines went, my mood settled and today as I’m writing this I feel quite good. I’m even getting better quality sleep. I’m just noticing that I get a little stressed more easily when things aren’t going my way, but I’m hoping that will subside too.

So far so good.

I’ve decided to stick at 25mgs for the next few months. Right now I’m enjoying no migraines and an elevated daily mood, so I don’t want to rock the boat.

I did have a little secret ingredient I found that I want to share with you: Probiotics.

Did you know that the body produces some of its serotonin in the gut? No, neither did I. My withdrawal was eased by taking a simple probiotic supplement.

It felt like a miracle that needed more investigation.

I’ll share what I find out next time.

Best wishes as always

T

 

 

Coming off Amitriptyline

Leave a Reply

Your email address will not be published. Required fields are marked *


*